Smokers who are undergoing prostate cancer treatment are likely to suffer more serious side-effects, according to new research.
Scientists at the Fox Chase Cancer Centre in the US have discovered a link between smoking and acute side-effects following radiation treatment for prostate cancer, although the problems do not appear to remain in the long term.
The gastrointestinal and genitourinary side-effects were measured for 1,194 patients undergoing 3D conformal radiation therapy for prostate cancer between 1991 and 2001.
"Our patients who smoked during treatment reported having more acute gastrointestinal side-effects such as diarrhoea," reported Dr Niraj Pahlajani, lead study author and resident at the cancer centre.
"These results underscore the importance of smoking cessation prior to radiation therapy," he added.
The results of the study were presented at the 48th annual meeting of the American Society for Therapeutic Radiology and Oncology, held in Philadelphia.
Smoking has previously been shown to increase the likelihood of side-effects during radiation treatment for other cancers, including those of the head, neck, cervix, lung and breast.
Who can you complain to about private hospital care?